The Ramanujan Journal

, Volume 46, Issue 3, pp 863–898 | Cite as

On the polynomial Ramanujan sums over finite fields

  • Zhiyong Zheng


The polynomial Ramanujan sum was first introduced by Carlitz (Duke Math J 14:1105–1120, 1947), and a generalized version by Cohen (Duke Math J 16:85–90, 1949). In this paper, we study the arithmetical and analytic properties of these sums, deriving various fundamental identities, such as Hölder formula, reciprocity formula, orthogonality relation, and Davenport–Hasse type formula. In particular, we show that the special Dirichlet series involving the polynomial Ramanujan sums are, indeed, the entire functions on the whole complex plane, and we also give a square mean values estimation. The main results of this paper are new appearance to us, which indicate the particularity of the polynomial Ramanujan sums.


Polynomial Ramanujan sums Finite fields Reciprocity formula Orthogonality relation Davenport–Hasse’s type formula 

Mathematics Subject Classification

Primary 11T55 11T24 Secondary 11L05 



The author would like to thank the referees for their very careful reading on this paper and pointing out a mistake in the main theorems.


  1. 1.
    Alkan, E.: Distribution of averages of Ramanujan sums. Ramanujan J. 29(13), 385–408 (2012)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Alkan, E.: Ramanujan sums and the Burgess zeta function. Int. J. Number Theory 8, 2069–2092 (2012)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Anderson, D., Apostol, T.: The evaluation of Ramanujans sum and generalizations. Duke Math. J. 20, 211–216 (1953)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Apostol, T.: Arithmetical properties of generalized Ramanujan sums. Pac. J. Math. 41(2), 281–293 (1972)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Balandraud, E.: An application of Ramanujan sums to equirepartition modulo an odd integer. Unif. Distrib. Theory 2(2), 1–17 (2007)MathSciNetMATHGoogle Scholar
  6. 6.
    Carmichael, R.: Expansions of arithmetical functions in infinite series. Proc. Lond. Math. Soc. 34, 1–26 (1932)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Carlitz, L.: The singular for sums of squares of polynomials. Duke Math. J. 14, 1105–1120 (1947)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chan, H., Kumchev, V.: On sums of Ramanujan sums. Acta Arith. 152(1), 1–10 (2012)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chidambaraswamy, J.: Generalized Ramanujan’s sum. Period. Math. Hung. 10, 71–88 (1979)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Cohen, E.: An extension of Ramanujans sum. Duke Math. J. 16, 85–90 (1949)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Cohen, E.: An extension of Ramanujans sum II. Additive properties. Duke Math. J. 22, 543–559 (1955)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Cohen, E.: An extension of Ramanujans sum III. Connections with totient functions. Duke Math. J. 23, 623–630 (1956)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Cohen, E.: Some totient functions. Duke Math. J. 23, 515–522 (1956)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Cohen, E.: Trigonometric sums in elementary number theory. Am. Math. Mon. 66, 105–117 (1959)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Diaconis, P., Isaacs, M.: Supercharacters and superclasses for algebra groups. Trans. Am. Math. Soc. 360(5), 2359–2392 (2008)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Donovan, G., Rearick, D.: On Ramanujan’s sum. Det Kgl. Norske Vidensk Selsk. Fordhandlinger 39, 1–2 (1966)MathSciNetMATHGoogle Scholar
  17. 17.
    Droll, A.: A classification of Ramanujan unitary Cayley graphs. Electron. J. Comb. 17(1), N29 (2010)MathSciNetMATHGoogle Scholar
  18. 18.
    Davenport, H.: Multiplicative Number Theory. GTM, vol. 74, 3rd edn. Springer, New York (2000). Revised and with a Preface by H.L. MontgomeryGoogle Scholar
  19. 19.
    Erdös, P., Vaughan, R.C.: Bounds for the \(r\)-th coefficients of cyclotomic polynomials. J. Lond. Math. Soc. 8, 393–400 (1974)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Fowler, C., Garcia, S., Karaali, G.: Ramanujan sums as super-characters. Ramanujan J. 35, 205–241 (2014)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Fujisawa, Y.: On sums of generalized Ramanujan sums. Indian J. Pure Appl. Math. 46, 1–10 (2013)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Grytczuk, A.: On Ramanujan sums on arithmetical semigroup. Tsukuba. J. Math. 16(2), 315–319 (1992)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Hayes, D.: The distribution of irreducibles in \(GF[q, x]\). Trans. Am. Math. Soc. 117, 1017–1033 (1965)MathSciNetGoogle Scholar
  24. 24.
    Hayes, D.: The expression of a polynomial as a sum of three irreducibles. Acta Arith. X I, 461–488 (1966)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Hsu, C.-N.: On polynomial reciprocity law. J. Number Theory. 101, 13–31 (2003)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Johnson, R.K.: A reciprocity law for Ramanujan sums. Pac. J. Math. 98(1), 99–105 (1982)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Johnson, R.K.: Reciprocity in Ramanujan’s sums. Math. Mag. 59(4), 216–222 (1986)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Jutila, M.: Distribution of rational numbers in short intervals. Ramanujan J. 14(2), 321–327 (2007)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Kiuchi, I., Tanigawa, Y.: On arithmetic functions related to the Ramanujan sum. Period. Math. Hung. 45(12), 87–99 (2002)CrossRefMATHGoogle Scholar
  30. 30.
    Konvalina, J.: A generalization of Waring’s formula. J. Comb. Theory Ser. A 75(2), 281–294 (1996)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Lehmer, D.H.: Mahlers matrices. J. Aust. Math. Soc. 1, 385–395 (1959/1960)Google Scholar
  32. 32.
    Lucht, L.: A survey of Ramanujan expansions. Int. J. Number Theory 6(8), 1785–1799 (2010)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Motose, K.: Ramanujans sums and cyclotomic polynomials. Math. J. Okayama Univ. 47, 65–74 (2005)MathSciNetMATHGoogle Scholar
  34. 34.
    Namboothiri, K.: Certain weighted averages of generalized Ramanujan sumsGoogle Scholar
  35. 35.
    Nanda, V.C.: Generalizations of Ramanujans sum to matrices. J. Indian Math. Soc. 48(14), 177–187 (1986)MathSciNetMATHGoogle Scholar
  36. 36.
    Nicol, C.A.: Some formulas involving Ramanujan sums. Can. J. Math. 14, 284–286 (1962)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Nowak, W.G.: The average size of Ramanujan sums over quadratic number fields. Arch. Math. 99, 433–442 (2012)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Planat, M., Rosu, H.C.: Cyclotomy and Ramanujan sums in quantum phase locking. Phys. Lett. A 315(12), 1–5 (2003)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Planat, M., Rosu, H., Perrine, S.: Ramanujan sums for signal processing of low-frequency noise. Phys. Rev. A 66(5), 056128 (2002)MathSciNetGoogle Scholar
  40. 40.
    Planat, M., Minarovjech, M., Saniga, M.: Ramanujan sums analysis of long-period sequences and 1/f noise. Europhys. Lett. 85, 40005 (2009)CrossRefGoogle Scholar
  41. 41.
    Ramanujan, S.: On certain trigonometrical sums and their applications in the theory of numbers. Camb. Philos. Trans. 22, 259–276 (1918)Google Scholar
  42. 42.
    Ramanathan, K.G., Subbarao, M.V.: Some generalizations of Ramanujans sum. Can. J. Math. 32(5), 1250–1260 (1980)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Rao, K.N., Sivaramakrishnan, R.: Ramanujans sum and its applications to some combinatorial problems. In: Proceedings of the Tenth Manitoba Conference on Numerical Mathematics and Computing, vol. II, Winnipeg (1980), vol. 31 (1981), pp. 205–239Google Scholar
  44. 44.
    Robles, N., Roy, A.: Moments of averages of generalized Ramanujan sums. Monatshefte Fur Math 182, 433–461 (2017)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Rosen, M.: Number Theory in Function Fields. GTM, vol. 210. Springer, New York (2002)CrossRefGoogle Scholar
  46. 46.
    Sugunamma, M.: Eckford Cohen’s generalizations of Ramanujan’s trigonometrical sum \(C(n, r)\). Duke Math. J. 27, 323–330 (1960)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Tam, T.-Y.: On the cyclic symmetry classes. J. Algebra 182(3), 557–560 (1996)MathSciNetCrossRefMATHGoogle Scholar
  48. 48.
    Tóth, L.: Some remarks on Ramanujan sums and cyclotomic polynomials. Bull. Math. Soc. Sci. Math. Roum. 53(101), 277–292 (2010)MathSciNetMATHGoogle Scholar
  49. 49.
    Tóth, L.: Averages of Ramanujan sum: note on two papers by E. Alkan. Ramanujan J. 35, 149–156 (2014)MathSciNetCrossRefMATHGoogle Scholar
  50. 50.
    Venkataraman, C.S., Sivaramakrishnan, R.: An extension of Ramanujans sum. Math. Stud. 40A, 211–216 (1972)MathSciNetGoogle Scholar
  51. 51.
    Zheng, Z.: Davenport–Hasse’s theorem for polynomial Gauss sums over finite fields. J. Number Theory (2017)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.School of Mathematics and Systems ScienceBeihang UniversityBeijingPeople’s Republic of China

Personalised recommendations